Kansas, 2023

Damaging Wind in Kansas, August 9, 2023

August 9, 2023 · NWS DDC · 1 event in 1 county or zone

Thunderstorm wind gust in Rush County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorm wind gust in Rush County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 10:58 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 8, 10:58 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1158 PM CDT Tue Aug 8 2023

...Updated Aviation Section...

.SHORT TERM...(This evening through Wednesday night)
Issued at 133 PM CDT Tue Aug 8 2023

Roughly zonal 500-mb flow remains in place over the central plains
between a ~598dm subtropical ridge over the southern plains and
northern Mexico and weak longwave troughing over southern Canada.
Embedded within the flow is a strong shortwave trough currently
crossing the ID/WY border as per latest water vapor satellite
imagery, and this feature will continue to dig east-southeast
through the short term period. At the surface, southeasterly winds
will modestly increase across southwest KS around a deepening lee
cyclone in eastern CO. These warm trajectories will fail to foster
a warmer afternoon as any warm advection is offset by evaporation
of overnight precipitation, resulting in another afternoon in the
mid-80s for most areas.

Later tonight, the approaching upper level trough will aid in the
development of thunderstorms over northeast CO/far southeast WY
and adjacent areas. Latest CAMs/HREF are in good agreement
suggesting this activity will grow upscale rather quickly into a
mesoscale convective system (MCS) that will track east-southeast
from northeast CO/southwest NE into northwest and central KS. The
southern periphery of this linear complex will sweep through the
northern zones during the overnight period, encountering a
CAPE/shear parameter space supportive of severe hazards, primarily
damaging wind gusts given the expected storm mode. Highest
probability of severe exists along and north of KS-96, however
there is some indication the thunderstorm complex could reach as
far southwest as a Scott City-Dodge City-Medicine Lodge line.
Convective activity will exit stage right before sunrise Wednesday
morning, with lows dropping into the 60s.

In addition to the overnight convection, the upper level trough
will push a cold front southward through the central plains,
reinforcing the cool airmass over southwest KS and promoting
another day of below normal temperatures with afternoon highs
again the 80s. That said, cold advection in the wake of the
boundary along with DNVA behind the departing trough will
eliminate any precipitation chances through the end of the short
term period.

.LONG TERM...(Thursday through Tuesday)
Issued at 228 PM CDT Tue Aug 8 2023

Key Messages: Dry conditions will prevail through the end of the
work week while a slow warming trend commences. Thunderstorm
chances return over the weekend, but widespread severe is not
anticipated.

Medium range ensembles agree dry weather will prevail across
southwest KS through the end of the work week along with a slow
warming trend, as ensemble means show the stronger belt of 500-mb
flow inching just north of the central plains allowing afternoon
highs to increase from the upper 80s/near 90 on Thursday into the
mid-90s Saturday. By Saturday evening, around 20-30 kts of mid-
level flow will support at least weak lee troughing in eastern CO,
promoting moisture return into our area. Additionally, a weak
upper level trough near or just offshore of the southern CA coast
will send weak shortwave disturbances northeastward which will
help initiate thunderstorm complexes in eastern CO that will move
east into western KS Saturday and Sunday evening. Given the fairly
weak 500-mb flow, deep layer shear will be similarly weak,
therefore limiting severe potential, but a few instances of severe
thunderstorms cannot be ruled out.

The increase in precipitation chances will be accompanied by
temperatures cooling back down to below average for late summer as
ensemble means hint at a cold frontal passage Sunday night or
early Monday, with afternoon highs on Monday from the GEFS and
EPS near 90 and the mid-80s, respectively. That said, ensembles
suggest this cooler weather will be short lived as the subtropical
ridge builds back north into the southern and central plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1154 PM CDT Tue Aug 8 2023

Thunderstorms, winds, and flight category will all be challenges
this TAF period, at least the first half of this TAF period.
Thunderstorms were growing in coverage and intensity just west of
the HYS terminal. HYS will see the greatest impact from
thunderstorms through 08Z. The storms are likely to impact only
HYS directly, however the outflow/front from these storms will
push through GCK, DDC, and LBL within the first 3 or 4 hours of
this TAF period. There will be a marked wind shift to the
northeast at 20+ knots with higher gusts. There will also likely
be a 2 to 4 hour period of low stratus reducing flight category to
MVFR, perhaps into IFR. By mid-morning, winds are expected to
decrease but remain northerly in direction with stratus clouds
scattering out and flight category returning to VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  84  60  90 /  40  10   0   0
GCK  62  83  59  90 /  30  10   0   0
EHA  61  85  58  93 /  20   0   0   0
LBL  64  85  60  92 /  10   0   0   0
HYS  63  83  60  91 /  80  30   0   0
P28  69  86  63  89 /  50  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Umscheid
Hazardous weather outlook, Aug 8, 4:17 AM CST, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
517 AM CDT Tue Aug 8 2023

KSZ030-031-043>046-061>066-074>081-084>090-091030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
517 AM CDT Tue Aug 8 2023 /417 AM MDT Tue Aug 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Another round of strong to severe thunderstorms is likely late
tonight as a strong storm system approaches western Kansas. The
main severe weather risk will be damaging straight line winds to
70 mph and large hail quarter to ping pong size. The region at
greatest risk for these hazards is north and east of a Dighton to
Jetmore to Stafford line during the late night hours after 10 PM
CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

After a break from organized severe weather risk, the pattern will
become active again by the weekend. Multiple rounds of strong to
severe thunderstorms and heavy rainfall will be likely across the
western Kansas region from Friday Night into the weekend.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed late tonight across portions of west
central into central Kansas.

In the hours before

Special weather statement, Aug 8, 10:20 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Tue Aug 8 2023

KSZ030-031-090500-
Trego KS-Ellis KS-
1120 PM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern Trego
and northwestern Ellis Counties through MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Riga around 1135 PM CDT.
  Ellis around 1140 PM CDT.

Other locations in the path of this storm include Yocemento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Kansas.

&&

LAT...LON 3876 9973 3892 9983 3911 9946 3886 9932
TIME...MOT...LOC 0420Z 244DEG 20KT 3888 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 8, 11:20 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1220 AM CDT Wed Aug 9 2023

KSZ030-090600-
Trego KS-
1220 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southwestern Trego
County through 100 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Utica, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.

&&

LAT...LON 3897 9983 3870 9978 3870 10015 3890 10015
TIME...MOT...LOC 0520Z 262DEG 23KT 3880 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 8, 11:24 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1224 AM CDT Wed Aug 9 2023

KSZ043-090615-
Scott KS-
1224 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northwestern Scott
County through 115 AM CDT...

At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Scott State Lake, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.

&&

LAT...LON 3870 10086 3854 10086 3856 10113 3870 10113
TIME...MOT...LOC 0523Z 270DEG 19KT 3866 10116

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 8, 11:28 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1228 AM CDT Wed Aug 9 2023

KSZ043-044-090615-
Lane KS-Scott KS-
1228 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern Scott
and northern Lane Counties through 115 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shields around 1255 AM CDT.
  Pendennis around 110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.

&&

LAT...LON 3870 10025 3854 10025 3852 10073 3870 10077
TIME...MOT...LOC 0528Z 259DEG 23KT 3863 10066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 9, 12:25 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
125 AM CDT Wed Aug 9 2023

KSZ031-046-090715-
Rush KS-Ellis KS-
125 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern Rush
and southeastern Ellis Counties through 215 AM CDT...

At 125 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Pfeifer, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Rush
and southeastern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.

&&

LAT...LON 3870 9904 3870 9903 3857 9903 3861 9927
      3879 9925 3885 9904
TIME...MOT...LOC 0625Z 274DEG 26KT 3870 9917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO

The radar

The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
August 9, 1:29 AM CST
Where
Rush County, 3.25 mi W of Nekoma
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.470, -99.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131522.